ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO198

Immune Checkpoint Inhibitor Induced Multi Organ Sarcoid-Like Reaction

Session Information

Category: Onconephrology

  • 1600 Onconephrology

Authors

  • Thatti, Ashwin, The University of Texas Health Science Center at Houston, Houston, Texas, United States
  • Tchakarov, Amanda, The University of Texas Health Science Center at Houston, Houston, Texas, United States
  • Cabanillas, Maria E., The University of Texas MD Anderson Cancer Center, Houston, Texas, United States
  • Abudayyeh, Ala, The University of Texas MD Anderson Cancer Center, Houston, Texas, United States
Introduction

With the expansive use of Immune Checkpoint Inhibitors (ICI) there has been increasing adverse events that have been recognized. Autoimmune disease induction post ICI exposure has been reported with the more common diseases such as arthritis, myositis, Sjogren’s syndrome or vasculitis. A rarer entity is sarcoidosis which has been reported as granulomatous lesions in the lung, lymph nodes and skin. Here we describe two cases of multiorgan ICI induced Sarcoid-Like reactions(SLR) specifically in the kidney

Case Description

Case 1: 62 year old male with history of stage IV metastatic melanoma completed 4 cycles of Ipilimumab/Nivolumab admitted for acute kidney injury(AKI) and shortness of breath(SOB). Serum Creatinine was 2.8mg/dl (baseline 1.2). UA was bland with positive urine eosinophils. A kidney biopsy showed AIN with Necrotizing granulomas. Troponins were elevated and echocardiogram showed a reduced ejection fraction. An endomyocardial biopsy showed cardiac sarcoidosis. He had a new pulmonary nodule, which was biopsies and showed necrotizing granulomatous inflammation. Steroids were started for 3 months, with AKI resolution and improved cardiac function and sarcoid remission.

Case 2: 49 year old female with history of stage IV anaplastic thyroid carcinoma and was treated for 4 years prior on dabrafenib/trametinib and pembrolizumab. She developed SOB and CT of the chest showed several pulmonary nodules. A biopsy showed granulomatous inflammation concerning for sarcoidosis. Pembrolizumab was stopped and she was treated with steroids and her SOB subsequently improved. Multiple hypodense lesions over the kidney were seen incidentally on a CT scan a year after steroid treatment, with normal kidney function and bland urine. A kidney biopsy showed chronic and granulomatous interstitial inflammation. She has been in remission from her cancer and sarcoid manifestations.

Discussion

We have presented two unique cases of multiorgan sarcoidosis induced after ICI exposure successfully treated with steroids with continued tumor remission. Previous literature about ICI induced SLR has shown that these lesions improve upon discontinuation of ICI and/or antisarcoid treatment. Treatment might not be needed and ICI can be continued if there is no evidence of end organ damage. SLR can mimic disease progression and biopsy of new lesions seen post ICI usage should be considered.